Discontinuation syndrome is often described as a group of physiological and psychological symptoms that a person may experience upon the abrupt discontinuation, or reduction in dose, of a variety of pharmacologically active agents. The syndrome may be influenced in time of its onset, severity of its symptoms, half-life, potency, and route of administration of the substance or medication in question. The terms “discontinuation syndrome” and “withdrawal syndrome” are often used interchangeably with one term sometimes being selected over the other due to the implications of the pharmacological agents in question. Substances commonly referred to as drugs of abuse such as alcohol or opiates are commonly associated with withdrawal phenomena; however, medications for medical conditions such as hypertension or psychiatric conditions such as depression (e.g., antidepressants) have more frequently been associated with a “discontinuation syndrome” perhaps to imply or distinguish them...
References and Readings
- Brunton, L. L., Chabner, B. A., & Knollman, B. C. (Eds.). (2011). Goodman & Gilman’s the pharmacological basis of therapeutics (12th ed.). New York: McGraw-Hill.Google Scholar
- Cooper, J. R., Bloom, F. E., & Roth, R. H. (Eds.). (2003). The biochemical basis of neuropharmacology (8th ed.). New York: Oxford University Press.Google Scholar
- Davis, K. L., Charney, D., Coyle, J. T., & Nermeroff, C. (Eds.). (2002). Neuropsychopharmacology: The fifth generation of progress. Philadelphia: Lippincott Williams & Wilkins.Google Scholar
- Stahl, S. M. (2013). Stahl’s essential psychopharmacology: Neuroscientific basis and practical applications (4th ed.). New York: Cambridge University Press.Google Scholar